What Effects Do Induction Therapy for Myeloma Have on Circulating Monocytes?
Posted: Monday, January 20, 2020
Induction therapy that precedes autologous stem cell transplantation (ASCT) in patients with multiple myeloma now includes substantial use of immunomodulatory drugs—thalidomide, lenalidomide, and pomalidomide—rather than chemotherapy. A research team set out to find how these agents may influence melphalan conditioning’s effects on monocytes before and after transplantation. As reported in BMC Immunology, they discovered that the total level of circulating monocytes is normalized early after ASCT, but the levels of numerous monocyte subsets differ considerably among patients.
Melphalan’s effect was stronger on total CD14-positive, classical, and nonclassical monocyte concentrations in those patients who had received induction therapy that included immunomodulatory drugs, noted Øystein Bruserud, MD, PhD, of Haukeland University Hospital, Bergen, Norway, and colleagues. Because intermediate monocytes were not affected, the authors proposed that the immunomodulatory drugs may have a nonrandom effect on the monocyte subsets.
The overall study population was small, with 17 patients with myeloma and 17 healthy controls. One of the study’s most significant analyses included data from 13 patients. At day 0 (the day of transplantation), the patients whose induction treatment had included immunomodulatory drugs had decreased concentrations of circulating total monocytes (P = .045) and classical monocytes (P = .046) compared with patients whose induction treatment had not included those drugs.
The study results “should be interpreted with great care because the patient cohort [was] relatively small,” noted Dr. Bruserud and co-researchers. But the data indicate that clinical trials with more patients and longer observation times are necessary “to clarify whether these differences are associated with overall survival, time to relapse, and/or frequencies of severe infections.”
Disclosure: The study authors reported no conflicts of interest.